Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

December 21, 2021Broward County, Florida

NWS Miami, FL issued this special weather statement at Dec 21, 2021, 8:59 AM EST for Broward County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2021, 8:59 AM EST (13:59 UTC)
Expired
Dec 21, 2021, 9:45 AM EST
In force
46 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Broward County, FL

The radar

The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS82 KMFL 211359
SPSMFL

Special Weather Statement
National Weather Service Miami FL
859 AM EST Tue Dec 21 2021
 
FLZ070-071-073-211445-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
859 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of east central Collier
and Broward Counties through 945 AM EST...

At 859 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Big
Cypress National Preserve, or 26 miles northeast of Chokoloskee,
moving northeast at 35 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes 
         or waterspouts. Gusty winds could knock down tree limbs and 
         blow around unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Mile Marker 30 On Alligator Alley,
Intersection Alligator Alley And Miami Canal, Miccosukee Service
Plaza, Big Cypress National Preserve and West Broward Rec. Area On
Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2593 8099 2604 8109 2632 8067 2614 8051
      2602 8072 2599 8081 2598 8087
TIME...MOT...LOC 1359Z 238DEG 32KT 2600 8099 

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Dec 21, 6:39 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 21, 6:39 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
639 AM EST Tue Dec 21 2021

.AVIATION(12Z TAFS)...
A cold front tracking across the area with showers and
thunderstorms possible through the morning and afternoon. Strong
to severe storms will be possible with gusty winds. TEMPOs
included for all terminals for the convection this morning and
afternoon. Short-fused amendments may be necessary if any of the
stronger storms form and move over the terminals. Activity will
diminish across the region west to east with breezy W/NW winds and
a general clearing trend behind the frontal passage

&&

.PREV DISCUSSION... (Issued 309 AM EST Tue Dec 21 2021)

SHORT TERM (Today through Wednesday)...

The feature of concern for today will be a baroclinically induced
Gulf cyclone. Robust H500 short-wave troughing exists aloft and
is favorably positioned upstream (northwest) of the surface low,
resulting in cyclogenesis over the warm Gulf of Mexico waters.
Prognostic solutions have trended towards increasing intensity
(deepening surface low near 1005 mb) and slight southward shift
in the current forecast track. A strong veering wind signal will
result from this stout cyclone, which will result in elongated
hodographs (commensurate with increasing wind shear) as well as
low LFCs associated with deep forcing for ascent. 0-3 km SRH
values around 150-200 m^2/s^2 and a cloud-layer mean wind
orthogonal to frontal boundary suggest that a few discrete storms
may develop ahead of the main boundary. While ML CAPE < 1000 J/kg
will have a limiting effect on storm intensity, the following
impacts will be possible with strong/severe thunderstorms that
develop today:

-Strong to damaging wind gusts
-Small hail (generally less than 1 inch in diameter)
-A brief tornado or two

The greatest potential for damaging wind gusts will generally be
associated with the primary line of thunderstorms that organizes
ahead of the cold front, while hail/tornadoes will be more likely
with discrete supercells that form within the open warm sector in a
deeper sheared environment ahead of the system. In terms of timing,
the greatest chances for strong/severe thunderstorms will be as
follows:

-Western Half (Mainland Monroe, Collier, Hendry, Glades): Early
 morning through early afternoon
-Eastern Half (Palm Beach, Broward, Miami-Dade): Late morning
 through early evening

Additionally, elevated wind speeds will be realized near the system,
and a Wind Advisory is in effect for Collier, Hendry, Glades, and
Palm Beaches counties through this afternoon/evening for occasional
gusts of over 35 mph.

As the front swiftly clears the region later tonight/early
Wednesday, it will remain breezy, with west/northwesterly winds
advecting a brisk airmass southward. Temperatures will generally
be in the mid 50s/lower 60s overnight tonight. The cool/dry
airmass will yield very low rainfall chances (near zero in many
locations) as we approach the holiday weekend.

LONG TERM (Wednesday Night through Tuesday)...

After an active short-term, our weather will settle into a
pleasant and mainly dry pattern for Christmas Eve and Christmas
weekend. Wednesday night/Thursday morning is expected to be the
coolest time frame as a continental high pressure builds into
Florida from the eastern U.S. Low temperatures Thursday morning are
forecast to range from the mid to upper 40s around Lake Okeechobee
down to Alligator Alley, with lower to mid 50s elsewhere.
Temperatures will slowly moderate Christmas Eve through Christmas
weekend, but lows will remain near or even a little below normal
through Christmas morning, then mainly in the 50s and 60s to begin
next week. High temperatures are forecast to be in the 70s through
Christmas, with values in the lower 80s gradually returning Sunday
into early next week as strong high pressure aloft builds over
Florida from the Gulf of Mexico.

Some models are hinting at perhaps light showers over the Gulf
Stream and near the SE Florida coast Christmas Eve/Christmas
morning, but for now keeping the entire long term portion of the
forecast dry as high pressure dominates surface and aloft and the
airmass remains moderately dry.

MARINE...

Gulf low pressure will impact the local waters today, as strong
to severe thunderstorms are possible ahead of the system. Enhanced
wind gusts, tornadic waterspouts, small hail, and frequent
lightning are all possible with robust thunderstorms that develop
today. Additionally, a Gale Warning is in effect this morning
through the evening for the Gulf waters, and late morning through
overnight hours for Lake Okeechobee and the Atlantic waters. SCA
conditions will linger in the wake of the front through Wednesday
before tapering off as the system moves well away from the region.
Elevated waves around 5 to 8 ft and rough seas will be likely
today through Wednesday in association with the passing cold
front. Wind and seas will then gradually decrease as we approach
Christmas Day and surface high pressure settles back over the
region.

BEACHES...

Hazardous beach conditions will transpire today in association
with the Gulf low, and thus a high risk of rip currents is in
effect this morning through Wednesday evening for Gulf and
Atlantic beaches. Surf will become quite rough at the Gulf
beaches today due to the strong onshore wind. Conditions will
gradually improve as the system moves over the Atlantic tonight,
though an elevated risk for rip currents may linger through the
end of the week, especially at the Atlantic beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            61  74  56  76 /  20   0   0   0
West Kendall     60  75  53  76 /  20   0   0   0
Opa-Locka        61  74  54  76 /  20   0   0   0
Homestead        61  74  54  75 /  20   0   0   0
Fort Lauderdale  61  73  57  76 /  20   0   0   0
N Ft Lauderdale  61  73  55  75 /  20   0   0   0
Pembroke Pines   59  73  53  76 /  20   0   0   0
West Palm Beach  58  71  53  74 /  20   0   0   0
Boca Raton       60  73  54  75 /  20   0   0   0
Naples           61  73  52  74 /  10  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 4 PM EST this afternoon for FLZ063-066-069-
     070.

     Wind Advisory from 10 AM this morning to 7 PM EST this evening
     for FLZ067-068-168.

     High Rip Current Risk through Wednesday evening for FLZ069-168-
     172-173.

AM...Small Craft Advisory until 10 AM EST this morning for AMZ610-650-
     651-670-671.

     Small Craft Advisory from 10 PM this evening to 10 AM EST
     Wednesday for AMZ650-651-670-671.

     Gale Warning from 10 AM this morning to 10 PM EST this evening
     for AMZ650-651-670-671.

     Small Craft Advisory until 10 AM EST Wednesday for AMZ630.

     Small Craft Advisory from 7 PM this evening to 1 AM EST
     Wednesday for AMZ610.

     Gale Warning from 10 AM this morning to 7 PM EST this evening
     for AMZ610.

GM...Small Craft Advisory until 7 AM EST this morning for GMZ656-657-
     676.

     Small Craft Advisory from 7 PM this evening to 7 AM EST
     Wednesday for GMZ656-657-676.

     Gale Warning until 7 PM EST this evening for GMZ656-657-676.

&&

Update/Aviation...Kelly
Today through Wednesday and Marine...Bhatti
Wednesday Night through Monday...Molleda

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Dec 21, 5:46 AM EST, 3 hours 13 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
546 AM EST Tue Dec 21 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220500-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
546 AM EST Tue Dec 21 2021

...Tornado Watch in Effect through 10AM SW FL...
...A Few Severe Thunderstorms Possible Today...
...Dangerous Marine and Beach Conditions Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: A few severe thunderstorms will be possible today. The
strongest thunderstorms will be capable of producing damaging wind
gusts, isolated tornadoes, hail, and frequent lightning.

Tornadoes: A few tornadoes are possible with severe thunderstorms
that develop today, especially across SW areas of South FL.

Hail: Severe thunderstorms that develop today may be capable of
producing hail greater than or equal to one inch in diameter.

Waterspouts: An elevated risk for tornadic waterspouts exists today
across all local waters.

Flooding: Localized flooding will be possible across metropolitan
locations of the east coast and west coast.

Marine: Elevated winds and seas ahead of an approaching cold front
will result in dangerous marine conditions today.

Rip Currents: There is a high risk for rip currents across all
coastal beaches.

Wind: Breezy conditions will accompany an approaching cold front,
mainly affecting Collier County and locations near Lake Okeechobee. A
Wind Advisory is effect for SW and northern areas of South FL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Hazardous marine and beach conditions will continue in the wake of a
passing cold front, though will gradually improve with time. A Small
Craft Advisory through Wednesday morning/evening for the
Gulf/Atlantic waters, while a high risk for rip currents continues
across all beaches through at least Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Fell

In the hours before

Special weather statement, Dec 21, 5:41 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Miami FL
541 AM EST Tue Dec 21 2021

FLZ069-070-211130-
Coastal Collier County FL-Inland Collier County FL-
541 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of northwestern Collier
County through 630 AM EST...

At 541 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 12 miles
southwest of Lovers Key State Park, or 14 miles west of Bonita
Springs, moving northeast at 50 mph.

HAZARD...Funnel clouds, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Naples, Immokalee, Golden Gate Estates, Naples Park, Orangetree,
Golden Gate, Big Corkscrew Island, Vineyards, North Naples, East
Naples, Pelican Bay, Corkscrew Swamp Sanctuary, Quail Creek Estate
and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2633 8185 2633 8182 2632 8182 2632 8166
      2642 8166 2642 8157 2651 8156 2639 8142
      2611 8180 2611 8185
TIME...MOT...LOC 1041Z 233DEG 43KT 2628 8201

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Kelly
Special weather statement, Dec 21, 7:57 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Miami FL
757 AM EST Tue Dec 21 2021

FLZ067-211330-
Inland Palm Beach County FL-
757 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of northwestern Palm
Beach County through 830 AM EST...

At 756 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Pahokee, moving northeast at 40 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Belle Glade, Pahokee, Canal Point, Fremd Village-Padgett Island and
Port Mayaca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2696 8061 2696 8037 2695 8037 2676 8053
      2670 8066 2683 8078 2700 8062
TIME...MOT...LOC 1256Z 224DEG 34KT 2682 8065

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 8:27 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
827 AM EST Tue Dec 21 2021

FLZ069-070-075-211415-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
827 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of southeastern Collier
and northern Mainland Monroe Counties through 915 AM EST...

At 827 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Chokoloskee, moving northeast at 35 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Big Cypress National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2575 8128 2589 8136 2612 8100 2589 8089
      2581 8105
TIME...MOT...LOC 1327Z 239DEG 32KT 2584 8127

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Dec 21, 8:59 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
859 AM EST Tue Dec 21 2021

FLZ070-071-073-211445-
Inland Broward County FL-Inland Collier County FL-Inland Miami-
Dade County FL-
859 AM EST Tue Dec 21 2021

...A strong thunderstorm will impact portions of east central Collier
and Broward Counties through 945 AM EST...

At 859 AM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Big
Cypress National Preserve, or 26 miles northeast of Chokoloskee,
moving northeast at 35 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Mile Marker 30 On Alligator Alley,
Intersection Alligator Alley And Miami Canal, Miccosukee Service
Plaza, Big Cypress National Preserve and West Broward Rec. Area On
Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

A Tornado Watch remains in effect until 1000 AM EST for southwestern
Florida.

&&

LAT...LON 2593 8099 2604 8109 2632 8067 2614 8051
      2602 8072 2599 8081 2598 8087
TIME...MOT...LOC 1359Z 238DEG 32KT 2600 8099

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kelly

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:22 PM ESTRip Current StatementMFLBroward, Collier, Miami-Dade, Palm Beach48 hr
Dec 21, 1:34 AM ESTGale WarningMFL20 hr
Dec 21, 1:34 AM ESTSmall Craft AdvisoryMFL8 hr
Dec 21, 1:34 AM ESTSmall Craft AdvisoryMFL44 hr
Dec 21, 3:28 AM ESTSpecial Marine WarningMFL62 min
Dec 21, 3:34 AM ESTWind AdvisoryMFLCollier, Glades, Hendry, Palm Beach14 hr
Dec 21, 4:06 AM ESTSpecial Marine WarningMFL39 min
Dec 21, 4:38 AM ESTSpecial Marine WarningMFL52 min
Dec 21, 5:18 AM ESTSpecial Marine WarningMFL57 min
Dec 21, 5:41 AM ESTSpecial Weather StatementMFLCollier49 min
Dec 21, 7:45 AM ESTSpecial Marine WarningMFL30 min
Dec 21, 7:57 AM ESTSpecial Weather StatementMFLPalm Beach33 min
Dec 21, 8:06 AM ESTSpecial Marine WarningMFL39 min
Dec 21, 8:27 AM ESTSpecial Weather StatementMFLCollier48 min
Dec 21, 9:45 AM ESTSpecial Weather StatementMFLMiami-Dade45 min
Dec 21, 10:25 AM ESTSpecial Weather StatementMFLMiami-Dade50 min
Dec 21, 10:28 AM ESTSpecial Marine WarningMFL92 min
Dec 21, 11:08 AM ESTSevere Thunderstorm WarningMFLMiami-Dade22 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.